Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 8, NWS Gray, ME

May 27, 2015Grafton County, Merrimack County, Sullivan County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at May 27, 2015, 5:17 PM EDT for Grafton County, Merrimack County, Sullivan County, New Hampshire. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2015, 5:17 PM EDT (21:17 UTC)
Expired
May 27, 2015, 6:00 PM EDT
In force
43 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

Counties Grafton County, NH, Merrimack County, NH, Sullivan County, NH

The radar

The Portland,ME radar (KGYX), 139 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 5:02 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2015-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2015-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:34 PM EDT, 43 minutes earlier.

Area forecast discussion, May 27, 4:34 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
434 PM EDT WED MAY 27 2015

.SYNOPSIS...
A WARM AND INCREASINGLY HUMID SOUTHERLY FLOW WILL CONTINUE INTO
THURSDAY. A COLD FRONT WILL MOVE THROUGH THE REGION THURSDAY
AFTERNOON. HIGH PRESSURE RETURNS FRIDAY AND MOVES OFF THE COAST
OVER THE WEEKEND ALLOWING A WARM AND HUMID SOUTHWEST FLOW TO
RETURN. COOL...CANADIAN HIGH PRESSURE WILL BUILD BACK OVER THE
REGION EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
.UPDATE...
ADJUSTED POPS FOR SLOWER MOVEMENT OF OVERALL LINE OF
THUNDERSTORMS. NO WATCH WILL BE ISSUED AT THIS TIME PER DISCUSSION
WITH SPC. STILL EXPECT A FEW STORMS WILL BE NEAR SEVERE/ SEVERE
WITH HIGH DEW POINT DEPRESSIONS IN PLACE. SEA BREEZE HAS SLOWED
QUITE A BIT AND WILL MAKE LITTLE MORE INLAND HEADWAY AND IS
LOCATED FROM NEAR TEMPLE TO PARIS TO LIMINGTON. THUNDERSTORMS WILL
BE WEAKER ONCE THEY REACH EASTERN NH AND CENTRAL MAINE AND EXPECT
MOSTLY RAIN AT THAT POINT WITH SOME DISSIPATION.

&&

PREVIOUS DISCUSSION...
THUNDERSTORMS INCREASING IN COVERAGE ACROSS VERMONT AS OF 1830Z
WILL GRADUALLY MOVE EASTWARD INTO NH LATER THIS AFTERNOON...AND
INTO WESTERNMOST MAINE THIS EVENING. ISOLATED THUNDERSTORMS WILL
POP UP AHEAD OF THIS MAIN ACTION. ISOLATED SEVERE STORMS WILL BE
POSSIBLE THROUGH 8 OR 9 PM BEFORE DIMINISHING ON OR JUST WEST OF
THE COASTAL PLAIN. THE MAIN THREATS WILL BE DAMAGING WINDS AND
BRIEF TORRENTIAL DOWNPOURS. ISOLATED FLASH FLOODING WILL BE
POSSIBLE IN TRAINING AND SLOW-MOVING STORMS.

A WARM AND HUMID...AND PERHAPS FOGGY NIGHT IS IN THE CARDS AFTER
THE SHOWERS AND STORMS DISSIPATE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
A SHORT WAVE TROUGH WILL MOVE ACROSS THE AREA THURSDAY WITH AN
ATTENDANT COLD FRONT. THE PASSAGE OF THESE FEATURES WILL BE
RELATIVELY EARLY...LATE MORNING TO MID AFTERNOON. HOWEVER...ENOUGH
INSTABILITY AND SHEAR WILL LIKELY BE PRESENT FOR A FEW
STORMS...SOME POSSIBLY SEVERE...ESPECIALLY ON THE COASTAL PLAIN.
ANY SHOWERS AND STORMS WILL MOVE OFF THE COAST BY MID TO LATE
AFTERNOON AND CLEARING WILL TAKE PLACE FOR THURS NIGHT.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
IN GENERAL TERMS THE OUTLOOK PERIOD IS SHOWING A LARGE
LONG WAVE RIDGE POSITION BECOME WELL ESTABLISHED OFF THE EAST
COAST. A FEW FRONTS WILL MOVE THROUGH THE UPPER RIDGE DRAGGING
BRIEF BOUTS OFF COOLER AIR AT TIMES AND THE THREAT OF SHOWERS
ACCOMPANYING EACH FRONT.

STARTING OUT THE OUTLOOK PERIOD IS THE SURFACE/UPPER RIDGE OVER
THE REGION FRIDAY INTO FRIDAY NIGHT WITH COOLER AND DRIER AIR.
SATURDAY AFTERNOON AND NIGHT A CANADIAN SHORT WAVE WILL DROP
SOUTHEAST WITH AN ASSOCIATED COLD FRONT THAT WILL SET OFF
SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL GRADUALLY
BUILD OVER THE REGION BY LATER SUNDAY WITH COOLER AND DRIER AIR
SUNDAY INTO MONDAY. HIGH PRESSURE WILL HOLD THROUGH WED BUT WITH A
RETURN WARMER SOUTHWEST FLOW DEVELOPING BRINGING BACK WARMER AND
MORE HUMID CONDITIONS. STAYED CLOSE TO THE SUPERBLEND MODEL FOR
TEMPERATURES AND POPS OVERALL.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM...AREAS OF IFR/MVFR IN STORMS AWAY FROM THE COAST THIS
EVENING. THEREAFTER...IFR OR LOWER POSSIBLE IN SPOTS IN FOG AFTER
MIDNIGHT AND EARLY THU MORNING...ESPECIALLY ON THE COASTAL PLAIN.
ON THURS...MAINLY VFR BUT SCT LOWER CONDITIONS IN TSTMS MAINLY
BETWEEN 16Z-20Z.

LONG TERM...MAINLY VFR CONDITIONS.

&&

.MARINE...
SHORT TERM...BUILDING WINDS AND SEAS EXPECTED IN SOUTHERLY FLOW IN
ADVANCE OF THE COLD FRONT TONIGHT TONIGHT AND THURSDAY.

LONG TERM...WINDS AND SEAS TO REMAIN BLO SCA CONDITIONS.

&&

.FIRE WEATHER...
WARM AND HUMID AIR WITH OCCASIONAL SHOWERS AND THUNDERSTORMS IS EXPECTED
THIS EVENING AND THURSDAY. THUS FIRE DANGER IS EXPECTED TO REMAIN
LOWER THAN IT HAS BEEN. DRIER WEATHER ARRIVES THU NIGHT AND FRI.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THURSDAY FOR ANZ150-152-
     154.

&&

UPDATE...HANES
Hazardous weather outlook, May 27, 5:08 PM EDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
508 PM EDT WED MAY 27 2015

MEZ007-008-012-013-NHZ001>009-011-012-015-282115-
NORTHERN OXFORD-NORTHERN FRANKLIN-SOUTHERN OXFORD-SOUTHERN FRANKLIN-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
508 PM EDT WED MAY 27 2015

...SEVERE THUNDERSTORM WATCH 232 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE NORTH BEFORE HEADING
TOWARDS THE COASTLINE LATE IN THE DAY THURSDAY. A FEW STORMS
COULD PRODUCE DAMAGING WINDS AND HAIL IN ADDITION TO HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ009-014-018>028-NHZ010-013-014-282115-
CENTRAL SOMERSET-SOUTHERN SOMERSET-INTERIOR YORK-INTERIOR CUMBERLAND-
ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-
SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
508 PM EDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS ARE LIKELY TO DEVELOP TODAY AND A FEW
MAY BE SEVERE WITH DAMAGING WINDS AND HEAVY RAINFALL BEING THE
MAIN THREATS. THE MAIN TIME FRAME WILL BE BETWEEN 5 AND 9
PM... WITH THE GREATEST RISK ACROSS NH AND THE WESTERN ME
MOUNTAINS AND FOOTHILLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE NORTH BEFORE HEADING
TOWARDS THE COASTLINE LATE IN THE DAY THURSDAY. A FEW STORMS
COULD PRODUCE DAMAGING WINDS AND HAIL IN ADDITION TO HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-282115-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
508 PM EDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH GUSTY WINDS AND LIGHTNING MAY MOVE ACROSS THE
WATERS THIS EVENING BEFORE WEAKENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE NORTH BEFORE HEADING
TOWARDS THE COASTLINE LATE IN THE DAY THURSDAY. A FEW STORMS
COULD PRODUCE STRONG WINDS...LIGHTNING...AND HEAVY RAINFALL AS
THEY CROSS THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 27, 1:46 PM EDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
146 PM EDT WED MAY 27 2015

MEZ007>009-012>014-NHZ001>009-011-272000-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-
SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-
SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-CHESHIRE NH-
INCLUDING THE CITIES OF...ANDOVER...ROXBURY...UPTON...
WILSONS MILLS...COBURN GORE...RANGELEY...KINGFIELD...BINGHAM...
JACKMAN...RUMFORD...NORWAY...FRYEBURG...OXFORD...FARMINGTON...
WILTON...MADISON...SKOWHEGAN...PITTSFIELD...COLEBROOK...BERLIN...
LANCASTER...LITTLETON...NORTH CONWAY...LEBANON...HANOVER...
PLYMOUTH...WOLFEBORO...OSSIPEE...CLAREMONT...NEWPORT...
CHARLESTOWN...CONCORD...HOOKSETT...LACONIA...MEREDITH...JAFFREY...
KEENE
146 PM EDT WED MAY 27 2015

...A FEW SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON AND EARLY
EVENING...

A COLD FRONT SLOWLY APPROACHING FROM THE WEST WILL GRADUALLY AID
IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS NEW HAMPSHIRE AND
PORTIONS OF WESTERN MAINE THIS AFTERNOON. THE MOST WIDESPREAD
ACTIVITY IS EXPECTED TO MOVE ACROSS THE AREA BETWEEN 4 AND 9
PM...WITH THE CONNECTICUT RIVER VALLEY EXPERIENCING THE STORMS
FIRST. THE MAIN THREATS WILL BE DAMAGING WINDS...VERY HEAVY
DOWNPOURS...AND FREQUENT CLOUD TO GROUND LIGHTNING.
Special weather statement, May 27, 4:03 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
403 PM EDT WED MAY 27 2015

NHZ002-003-272045-
NORTHERN GRAFTON NH-SOUTHERN COOS NH-
403 PM EDT WED MAY 27 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
  SOUTHERN COOS COUNTY IN NEW HAMPSHIRE

* UNTIL 445 PM EDT

* AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BETHLEHEM TO
  WOODSVILLE...MOVING TO THE NORTHEAST AT 30 MPH.

* DIME SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
  THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  LITTLETON...
  BETHLEHEM...
  LANCASTER...
  WOODSVILLE...
  AND YORK POND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4430 7203 4432 7203 4434 7187 4435 7182
      4440 7179 4441 7171 4444 7166 4449 7163
      4448 7163 4450 7158 4455 7159 4464 7134
      4434 7133 4409 7205 4411 7206 4413 7203
      4419 7206 4424 7205 4428 7207
TIME...MOT...LOC 2002Z 229DEG 24KT 4433 7161 4413 7206

LEGRO
Special weather statement, May 27, 4:12 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
412 PM EDT WED MAY 27 2015

MEZ008-009-272100-
CENTRAL SOMERSET ME-NORTHERN FRANKLIN ME-
412 PM EDT WED MAY 27 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL SOMERSET COUNTY IN MAINE
  NORTHERN FRANKLIN COUNTY IN MAINE

* UNTIL 500 PM EDT

* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF
  JACKMAN TO 15 MILES WEST OF COBURN GORE...MOVING TO THE EAST AT 45
  MPH.

* PEA SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
  THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  COBURN GORE...
  JACKMAN...
  SEBOOMOOK...
  PITTSTON FARM...
  AND BRASSUA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4587 6965 4587 6972 4576 6972 4577 6978
      4574 6981 4568 6977 4534 7044 4532 7081
      4540 7082 4543 7080 4538 7064 4543 7063
      4551 7072 4557 7069 4567 7056 4573 7038
      4580 7042 4589 7026 4596 7026 4598 6968
TIME...MOT...LOC 2012Z 260DEG 37KT 4582 7019 4534 7112

LEGRO

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:12 PM EDTSpecial Weather StatementGYXSomerset48 min
May 27, 5:20 PM EDTSpecial Weather StatementGYXSomerset40 min
May 27, 5:31 PM EDTSpecial Weather StatementGYXFranklin, Somerset44 min
May 27, 6:08 PM EDTSevere Thunderstorm WarningGYXFranklin, Somerset37 min
May 27, 6:09 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford40 min
May 27, 6:15 PM EDTAreal Flood AdvisoryGYXFranklin, Somerset3 hr
May 27, 6:48 PM EDTSpecial Weather StatementGYXFranklin42 min
May 27, 7:21 PM EDTAreal Flood AdvisoryGYXFranklin, Somerset3 hr
May 27, 7:31 PM EDTSpecial Weather StatementGYXFranklin44 min
May 27, 4:34 PM EDTSevere Thunderstorm WarningGYXGrafton26 min
May 27, 4:55 PM EDTSevere Thunderstorm WarningGYXCoos, Grafton50 min
May 27, 5:15 PM EDTAreal Flood AdvisoryGYXGrafton3 hr
May 27, 5:24 PM EDTFlash Flood WarningGYXGrafton, Sullivan3 hr
May 27, 5:31 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Coos, Grafton44 min
May 27, 6:10 PM EDTSpecial Weather StatementGYXMerrimack35 min
May 27, 6:26 PM EDTSpecial Weather StatementGYXCheshire34 min
May 27, 6:47 PM EDTSevere Thunderstorm WarningGYXCheshire, Hillsborough43 min
May 27, 6:58 PM EDTSpecial Weather StatementGYXBelknap32 min
May 27, 7:05 PM EDTSpecial Weather StatementGYXMerrimack25 min
May 27, 7:30 PM EDTSpecial Weather StatementGYXHillsborough, Merrimack45 min
May 27, 4:03 PM EDTSpecial Weather StatementGYXCaledonia42 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.